Alert archive / Nebraska / Special Weather Statements in 2023
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 5, 2023, 4:13 PM CDT for Keya Paha County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 5, 2023, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.25 in
- Wind
- 40
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458
WWUS83 KLBF 052113
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
413 PM CDT Sat Aug 5 2023
NEZ006-008-009-052200-
Brown NE-Rock NE-Keya Paha NE-
413 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern Rock,
northern Brown and central Keya Paha Counties through 500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 14 miles west of Springview, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Bobcat State Wildlife Management Area, Meadville and North
River Trail.
This includes the following highways...
Highway 183 between mile markers 205 and 221.
Highway 12 between mile markers 26 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 10013 4289 10015 4296 9953 4269 9951
TIME...MOT...LOC 2112Z 266DEG 23KT 4281 10004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:36 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 5, 2:36 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 236 PM CDT Sat Aug 5 2023 .SYNOPSIS... Issued at 209 PM CDT Sat Aug 5 2023 Key Messages: - Isolated strong storms capable of damaging winds, hail, and locally heavy rainfall are possible this late this afternoon into the evening for areas generally east of Highway 183 and south of Highway 23. Further west across northern Nebraska, thundershowers are possible this afternoon into the late evening, however, the severe risk is low. - A cold front will sweep across western and north central Nebraska late tonight bringing cooler, below normal temperatures and gusty winds to the area tonight into Sunday. - Shower and thunderstorm chances continue on Monday and Tuesday. Though the severe threat is uncertain at this time, a few strong storms are possible both days. Recent GOES-16 WV and RAP 500-mb analysis showed an elongated area of high pressure holding strong across the Desert Southwest into the western half of the Gulf of Mexico with multiple low-amplitude shortwave disturbances noted in the mean flow. Further northwest of this feature, a trough of low pressure was situated over Oregon, extending south into northern California. Just to the north of this system, a high-amplitude upper-level ridge extended north into British Columbia and Alberta. An upper-level low pressure system was noted across Quebec with a trough extending across New England. Closer to home, a potent closed upper-level low pressure system was centered across central South Dakota with a trough extending across northern and central Nebraska. At the surface, associated low pressure of the upper-level system was situated near KPIR with a trough extending southward near the Nebraska/Iowa border. An associated surface cold front has occluded across portions of the Sandhills. At 2 PM CT, temperatures ranged from 65 degrees at Gordon to 85 degrees at Imperial. Northwesterly winds have become breezy with recent area observations of 25 to 35 mph. Radar has begun to show wraparound thundershowers developing western and southwestern periphery of the low pressure system situated across central South Dakota. && .SHORT TERM...(This evening through Sunday night) Issued at 209 PM CDT Sat Aug 5 2023 This evening and tonight...The aforementioned surface low will shift and deepen further across southeastern South Dakota late this afternoon into the evening, with the surface cold front becoming oriented from northeast Nebraska to southwest Nebraska by 00Z this evening. Strong thunderstorms are possible in two areas across the forecast area... 1) areas along and east of Highway 183 Satellite is showing an area of agitated cumulus across south central and far north central Nebraska. The expectation is that these thunderstorms will continue to initiate across that area for the next hour or two IVOF the trough. Weak shear and overall weak forcing has resulted in continued low confidence in the severe threat across north central Nebraska late this afternoon into the evening. Despite this, strong storms capable of producing isolated strong wind gusts, hail up to 1", and locally heavy rainfall are possible given the modest low-level moisture and marginal instability. This area of convection is expected to quickly exit south and east during the evening hours (~00Z) into eastern Nebraska where the severe threat is increased. 2) areas south of Highway 23 Recent CAMs guidance continues to be in general agreement on convection initiating along the aforementioned cold front across northeast Colorado into far southwest Nebraska and northwest Kansas early this evening. Similar thinking from the inherited forecast that the bulk of the severe threat will remain to the south of the forecast area where greatest instability and shear axis is located. Confidence remains low on this focus area for thunderstorms, however, a strong storm or two capable of gusty winds are possible across Chase, Hayes, and Frontier Counties primarily around and after 00Z. Any storms that track into those counties are expected to quickly track southeast out of the forecast area with a return to dry conditions through the night. Another area of precipitation will be across the northwest Sandhills into north central Nebraska where the current wraparound thundershowers are percolating. These wraparound thundershowers are anticipated to persist across portions of north central Nebraska overnight, continuing into Sunday with an overall low severe threat. Northwesterly winds increase further across the area tonight as the system becomes vertically stacked near the SD/IA/NE border late tonight. Wind gusts of 25 to 35 mph will be common with localized gusts in excess of 40 mph possible across north central Nebraska within the axis of stronger mid-level flow. This is further highlighted by the HREF ensemble which is emphasized by a 60 to 80% Probability of Exceedance of a 40 mph Wind Gust across portions of north central Nebraska. When looking at Probability of Exceedance of 45 mph Wind Gust, the percentage decreases substantially, thus do not anticipate gusts at or above 45 mph. Sunday and Sunday night...Breezy conditions will persist across the forecast area on Sunday with peak afternoon gusts ranging from 25 mph across western Nebraska to 35 mph across north central Nebraska. Overnight thundershowers are expected to continue across north central Nebraska through Sunday afternoon. The gusts quickly subside in the late evening with dry conditions returning as the system occludes and tracks into the Midwest region. Much cooler temperatures are in store for the region thanks to the cold frontal passage. Daytime highs are expected to be in the 70s for areas north of I-80 to the low 80s for areas south of I-80. Some locations in far north central Nebraska may even see temperatures in the upper 60s due to persistent cloud cover and precipitation from the departing system. Quiet conditions are expected Sunday night with overnight lows falling into the 50s regionwide. These quiet conditions will be short-lived as another disturbance brings additional shower and thunderstorm chances to western and north central Nebraska on Monday. .LONG TERM...(Monday through Saturday) Issued at 209 PM CDT Sat Aug 5 2023 The active pattern continues early next week as multiple shortwaves eject across the region resulting in continued precipitation chances for the local area. The severe risk remains uncertain during this period owing to low confidence given large spread amongst model guidance. Additional precipitation chances are possible in the afternoon/evening hours for the latter half of the week with additional weak shortwaves passing through the region. Temperature will remain mild on Monday and Tuesday with highs in the 70s and 80s, though a return to near or slight above normal temperatures is expected mid to late week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Aug 5 2023 An area of upper level low pressure will track from South Dakota into northeastern Nebraska over the next 24 hours. Abundant cloudiness and precipitation across northern Nebraska will be possible later this evening into the morning hours on Sunday. For the KLBF terminal: Clouds will begin to increase this afternoon as surface heating leads to scattered clouds around 4000 FT AGL. These clouds should dissipate by mid evening as conditions cool. Mid level clouds will then develop overnight with ceilings from 3000 to 6000 FT AGL remaining into late Sunday morning. For the KVTN terminal: Look for broken clouds to develop by mid afternoon with ceilings ranging from 1500 to 2000 FT AGL. Cloud cover will persist into the overnight hours with ceilings falling to around 1000 FT AGL. There will also be a threat for rain showers from mid evening into mid morning Sunday. There could also be an isolated thunderstorm impact the terminal but forecast confidence is low ATTM. Winds at both terminals will be gusty from the west- northwest and northwest over the next 24 hours. Gusts will approach 25 KTS at the KLBF terminal and 30 KTS at the KVTN terminal. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...Buttler
Hazardous weather outlook, Aug 5, 3:09 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Sat Aug 5 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-062015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Sat Aug 5 2023 /209 PM MDT Sat Aug 5 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. A strong thunderstorm is possible mainly through early evening over far southwestern Nebraska and portions of north central Nebraska, mainly over Holt and Boyd counties. Hail up to quarters and some gusty winds are possible. Elsewhere over the remainder of north central Nebraska, thunderstorms are possible and should remain below severe limits. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periodic shower and thunderstorm chances persist Sunday through Tuesday, primarily in the afternoon and evening. The severe weather potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Aug 5, 11:00 AM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1100 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Dmg 7 SSE Long Pine 42.43N 99.66W
08/04/2023 Rock NE Public
Numerous broken limbs of greater than 4
inches in diameter at this location. Winds
estimated at 60 to 70 MPH.
&&
CLBSpecial weather statement, Aug 5, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
413 PM CDT Sat Aug 5 2023
NEZ006-008-009-052200-
Brown NE-Rock NE-Keya Paha NE-
413 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern Rock,
northern Brown and central Keya Paha Counties through 500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 14 miles west of Springview, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Bobcat State Wildlife Management Area, Meadville and North
River Trail.
This includes the following highways...
Highway 183 between mile markers 205 and 221.
Highway 12 between mile markers 26 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 10013 4289 10015 4296 9953 4269 9951
TIME...MOT...LOC 2112Z 266DEG 23KT 4281 10004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:10 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 50 min |
| Aug 4, 7:11 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 49 min |
| Aug 4, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 46 min |
| Aug 4, 7:48 PM CDT | Special Weather Statement | LBF | Lincoln | 42 min |
| Aug 4, 7:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Aug 4, 7:55 PM CDT | Special Weather Statement | LBF | Blaine | 50 min |
| Aug 4, 7:57 PM CDT | Special Weather Statement | LBF | Rock | 48 min |
| Aug 4, 8:00 PM CDT | Special Weather Statement | LBF | Hayes | 30 min |
| Aug 4, 8:02 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Aug 4, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 43 min |
| Aug 4, 8:24 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Aug 4, 8:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 4, 8:50 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Aug 4, 8:54 PM CDT | Special Weather Statement | LBF | Brown | 51 min |
| Aug 4, 9:13 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 17 min |
| Aug 4, 9:28 PM CDT | Special Weather Statement | LBF | Brown, Rock | 47 min |
| Aug 4, 9:39 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 51 min |
| Aug 4, 10:13 PM CDT | Special Weather Statement | LBF | Rock | 47 min |
| Aug 4, 11:24 PM CDT | Special Weather Statement | LBF | Boyd | 51 min |
| Aug 4, 11:26 PM CDT | Special Weather Statement | LBF | Wheeler | 64 min |
| Aug 5, 4:43 PM CDT | Special Weather Statement | LBF | Boyd | 47 min |
| Aug 5, 4:51 PM CDT | Special Weather Statement | LBF | Rock | 39 min |
Nearby
Special Weather Statements in Nebraska, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.